Diarrhea is one of the most common side effects of taking antibiotics, though it tends to be mild. Sometimes, antibiotics can cause bacterial infection with Clostrioides difficile (C.diff), leading to severe diarrhea.
Estimates of how common antibiotic-associated diarrhea vary widely, but a 2020 review suggests a rate of 20 to 35% among children taking antibiotics. A 2018 article suggests the incidence in adults is 5% to 25%.
C. diff infection tends to cause severe symptoms and can even be fatal for some.
A person with diarrhea on antibiotics should carefully monitor their symptoms. If symptoms are very severe, a person gets sicker, or the diarrhea worsens, they should contact their doctor. Signs of dehydration, confusion, or weakness are a medical emergency.
Read on to learn more about antibiotics and diarrhea.
A 2020 study states that antibiotics can change the rate at which the small intestine absorbs water and nutrients. When the digestive tract does not absorb enough water and nutrients or when food moves too quickly through it, then a person has watery, frequent bowel movements.
Research suggesting that probiotics may reduce the severity or incidence of antibiotic-related diarrhea supports the idea that disrupting the gut bacteria causes diarrhea. For this reason, antibiotics that kill more bacteria classes — broad-spectrum antibiotics — and using multiple antibiotics at once may increase the risk of diarrhea.
Antibiotics can also lead to infection with a bacteria called C.diff, which is one of the most common causes of serious antibiotic-related diarrhea.
As antibiotics can alter the microbial flora — or microorganisms — in the large intestines, a person may be more susceptible to C. diff infection. A primary symptom of infection is very severe diarrhea, which in turn can lead to complications such as dehydration and electrolyte imbalances.
Another factor to consider is that misusing antibiotics, for example, not following a doctor’s instructions concerning their use can increase the risk of having C. diff infection.
Learn more about C. diff infections.
Anyone can develop antibiotic-associated diarrhea. The risk may be higher in the following situations when a person is:
- taking broad-spectrum antibiotics — examples of broad-spectrum antibiotics that can cause diarrhea
includepenicillin or macrolides
- taking multiple antibiotics at one time
- taking antibiotics along with other drugs
Other factors may increase the risk of antibiotic-associated diarrhea, specifically when C. diff is the underlying cause.
C.diff risk factors
The risk factors for developing C. diff
- taking antibiotics longer than a week
- being over the age of 65 years
- having immune system issues, such as from HIV, AIDS, cancer, or an organ transplant
- a recent hospital or nursing home stay
- a history of C. diff infection
Some other symptoms a person might notice include:
- feeling very weak
- stomach pain
Conversely, when C. diff causes diarrhea, it tends to be more severe. There may also be an overlap in symptoms.
Some signs or symptoms to watch for
- very frequent stools
- water or mucus in bowel movements
- very intense stomach pain
- feeling very sick or weak
- a low fever
Learn more about how doctors diagnose what might be causing diarrhea.
Diarrhea can cause dehydration, unintentional weight loss, and electrolyte imbalances. It is more dangerous in babies, young children, and older people.
Complications relating to C. diff tend to be more severe.
C. diff complications
C. diff can cause
- toxic megacolon, a dangerous inflammation in the colon
- peritonitis, which is swelling of the abdominal lining
- bowel perforation
Some cases of C. diff can be fatal.
- they have signs of C. diff, such as severe illness or blood diarrhea
- they have signs of severe dehydration, such as weakness, sunken eyes, or very dry skin
- they develop a fever
- they feel very sick
- diarrhea gets steadily worse
Consuming a bland diet can also be beneficial. A person can use the “BRAT” acronym to choose foods that include:
- rice, preferably white, which contains less fiber
When C. diff is the underlying cause, treatment is different.
Treatment often requires hospitalization. A person may need isolation to avoid spreading the infection to others.
Some interventions a doctor might
- intravenous fluids that healthcare professionals administer through a vein
- antibiotics to treat the infection — usually vancomycin or fidaxomicin
- the placement of a nasogastric tube if a person cannot take any liquids or food by mouth
- monoclonal antibody therapy — a new, innovative way to treat infection
People who test positive for C. diff but have no symptoms typically do not need treatment. Still, they must practice appropriate hygiene to avoid spreading the infection, as C. diff is highly contagious.
Generally, a person should avoid eating foods that frequently upset their stomach when using antibiotics.
However, most research shows that food is not responsible. Instead, people should take antibiotics with food to reduce irritation to the stomach.
Probiotics may also have a role, as they reduce the risk of diarrhea. Foods that contain probiotics, such as certain yogurts, may have some benefits.
While it is not always possible to prevent antibiotic-associated diarrhea, some strategies that may help include:
frequent handwashingto prevent the spread of C. diff
- taking antibiotics with food
- taking probiotics or eating probiotic foods
- only taking antibiotics when a doctor prescribes them
- avoiding multiple antibiotics except when medically necessary
- seeking prompt medical care for severe diarrhea
Antibiotic-related diarrhea usually goes away when a person stops using antibiotics. When it does not, or if the diarrhea is severe, a person could have a dangerous infection requiring prompt medical care. An underlying cause may be infection with C. diff.
People who experience diarrhea with antibiotics should remain hydrated and call a doctor about whether to continue the antibiotics. If a person’s symptoms become severe or they become ill, they should seek emergency care.